Alert archive / Colorado / Winter Storm Watches in 2016

Winter Storm Watch 9, NWS Pueblo, CO

May 15, 2016El Paso County, Teller County, Colorado

NWS Pueblo, CO issued this winter storm watch at May 15, 2016, 2:52 PM MDT for El Paso County, Teller County, Colorado. It took effect at May 16, 2016, 12:00 PM MDT. It was in force for .

The area

The counties it named.

The facts

Issued
May 15, 2016, 2:52 PM MDT (20:52 UTC)
In effect from
May 16, 2016, 12:00 PM MDT
Expired
May 15, 2016, 9:27 PM MDT
In force
Issued by
NWS Pueblo, CO

Counties El Paso County, CO, Teller County, CO

The radar

The Pueblo radar (KPUX), 73 km from the middle of the area, began a volume at 20:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 8.9 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2016-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2016-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 132 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
818 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
132 m²/s²
0-3 km storm-relative helicity
168 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

571 
WWUS45 KPUB 152052
WSWPUB

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE PUEBLO CO
252 PM MDT SUN MAY 15 2016

COZ082-160500-
/O.NEW.KPUB.WS.A.0009.160516T1800Z-160518T1200Z/
PIKES PEAK ABOVE 11000 FT-
INCLUDING...PIKES PEAK
252 PM MDT SUN MAY 15 2016

...WINTER STORM WATCH IN EFFECT FROM MONDAY AFTERNOON THROUGH
LATE TUESDAY NIGHT...

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A WINTER STORM
WATCH...WHICH IS IN EFFECT FROM MONDAY AFTERNOON THROUGH LATE
TUESDAY NIGHT. 

* LOCATION...PIKES PEAK ABOVE 11000 FEET.

* CAUSE AND TIMING...AN APPROACHING STORM SYSTEM WILL BRING HEAVY
  SNOW TO THE HIGHER PORTIONS OF PIKES PEAK BEGINNING MONDAY
  AFTERNOON AND CONTINUING UNTIL WEDNESDAY MORNING. THE HEAVIEST
  SNOW WILL LIKELY FALL FROM MONDAY NIGHT INTO EARLY TUESDAY
  MORNING. 

* SNOW ACCUMULATION...1 TO 2 FEET BY EARLY WEDNESDAY MORNING.

* IMPACT...HEAVY SNOW WILL REDUCE VISIBILITY AND PRODUCE SNOW
  PACKED ROADS ABOVE 11000 FEET. HIKERS AND VISITORS TO PIKES
  PEAK SHOULD PREPARE FOR WINTER CONDITIONS AND THE POSSIBILITY OF
  VERY HEAVY WET SNOW.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WATCH MEANS THERE IS A POTENTIAL FOR SIGNIFICANT
SNOW ACCUMULATIONS THAT MAY IMPACT TRAVEL. CONTINUE TO MONITOR
THE LATEST FORECASTS.

&&

$$
1 follow-up statement
034 
WWUS45 KPUB 160327
WSWPUB

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE PUEBLO CO
927 PM MDT SUN MAY 15 2016

COZ082-161130-
/O.UPG.KPUB.WS.A.0009.160516T1800Z-160518T1200Z/
/O.NEW.KPUB.WS.W.0008.160516T1800Z-160518T1200Z/
PIKES PEAK ABOVE 11000 FT-
INCLUDING...PIKES PEAK
927 PM MDT SUN MAY 15 2016

...WINTER STORM WARNING IN EFFECT FROM NOON MONDAY TO 6 AM MDT
WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A WINTER STORM
WARNING FOR HEAVY SNOW...WHICH IS IN EFFECT FROM NOON MONDAY TO 6
AM MDT WEDNESDAY. THE WINTER STORM WATCH IS NO LONGER IN EFFECT.

* LOCATION...PIKES PEAK ABOVE 11000 FEET.

* CAUSE AND TIMING...AN APPROACHING STORM SYSTEM WILL BRING 
  HEAVY SNOW TO THE HIGHER PORTIONS OF PIKES PEAK BEGINNING 
  MONDAY AFTERNOON AND CONTINUING UNTIL WEDNESDAY MORNING. THE 
  HEAVIEST SNOW WILL LIKELY FALL FROM MONDAY NIGHT INTO EARLY 
  TUESDAY MORNING. 

* SNOW ACCUMULATION...1 TO 2 FEET BY EARLY WEDNESDAY MORNING.

* IMPACT...HEAVY SNOW WILL REDUCE VISIBILITY AND PRODUCE SNOW 
  PACKED ROADS ABOVE 11000 FEET. HIKERS AND VISITORS TO PIKES 
  PEAK SHOULD PREPARE FOR WINTER CONDITIONS AND THE POSSIBILITY 
  OF VERY HEAVY WET SNOW. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WARNING FOR HEAVY SNOW MEANS SEVERE WINTER WEATHER
CONDITIONS ARE EXPECTED OR OCCURRING. SIGNIFICANT AMOUNTS OF SNOW
ARE FORECAST THAT WILL MAKE TRAVEL DANGEROUS. ONLY TRAVEL IN AN
EMERGENCY. IF YOU MUST TRAVEL...KEEP AN EXTRA FLASHLIGHT...
FOOD...AND WATER IN YOUR VEHICLE IN CASE OF AN EMERGENCY.

&&

$$

COZ058-060-161130-
/O.NEW.KPUB.WW.Y.0021.160516T1800Z-160517T1200Z/
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
INCLUDING...CLIMAX...BONANZA
927 PM MDT SUN MAY 15 2016

...WINTER WEATHER ADVISORY IN EFFECT FROM NOON MONDAY TO 6 AM MDT
TUESDAY...

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A WINTER
WEATHER ADVISORY FOR SNOW...WHICH IS IN EFFECT FROM NOON MONDAY
TO 6 AM MDT TUESDAY.

* LOCATION...THE EASTERN SAWATCH MOUNTAINS AND WESTERN MOSQUITO
  RANGE.

* CAUSE AND TIMING...A LOW PRESSURE SYSTEM WILL BRING PERIODS OF
  MODERATE SNOWFALL TO THE MOUNTAINS THROUGH EARLY TUESDAY.

* SNOW ACCUMULATION...4 TO 8 INCHES WITH LOCALLY HIGHER AMOUNTS.

* IMPACT...TRAVEL OVER THE PASSES WILL BE HAZARDOUS DUE TO
  ICY...SNOW COVERED OR SLUSHY ROADS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY FOR SNOW MEANS THAT PERIODS OF SNOW
WILL CAUSE PRIMARILY TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW
COVERED ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE
DRIVING.

&&

$$

COZ081-161130-
/O.NEW.KPUB.WW.Y.0021.160517T0000Z-160517T1800Z/
TELLER COUNTY/RAMPART RANGE ABOVE 7500FT/PIKE'S PEAK BETWEEN
7500 AND 11000 FT-
INCLUDING...WOODLAND PARK
927 PM MDT SUN MAY 15 2016

...WINTER WEATHER ADVISORY IN EFFECT FROM 6 PM MONDAY TO NOON MDT
TUESDAY...

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A WINTER
WEATHER ADVISORY FOR SNOW...WHICH IS IN EFFECT FROM 6 PM MONDAY
TO NOON MDT TUESDAY.

* LOCATION...TELLER COUNTY AND THE RAMPART RANGE.

* CAUSE AND TIMING...A SPRING STORM SYSTEM WILL BRING PERIODS OF
  WET...MODERATE TO HEAVY SNOW TO THE PIKES PEAK REGION THROUGH
  TUESDAY MORNING.

* SNOW ACCUMULATION...3 TO 6 INCHES BELOW 9000 FEET...AND 6 TO 10
  INCHES ABOVE 9000 FEET.

* IMPACT...TRAVEL WILL BE HAZARDOUS DUE TO ICY...SNOW COVERED OR
  SLUSHY ROADS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY FOR SNOW MEANS THAT PERIODS OF SNOW
WILL CAUSE PRIMARILY TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW
COVERED ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE
DRIVING.

&&

$$

What forecasters said that day

The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this winter storm watch went out at May 15, 11:20 AM MDT, 3 hours 32 minutes earlier.

Area forecast discussion, May 15, 11:20 AM MDT, 3 hours 32 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1120 AM MDT SUN MAY 15 2016

.UPDATE...
Issued at 939 AM MDT Sun May 15 2016

Updated to adjust precipitation chances for this morning based on
the latest radar and model trends. A band of light rain will
continue to track east across the plains this morning. High-res
model solutions are indicating a lull in activity early this
afternoon with some clearing...allowing for modest destabilization
before the next upper wave moves into the region this afternoon.
This will allow for shower and thunderstorm development across the
region for late this afternoon and into the evening.  Mozley

&&

.SHORT TERM...(Today and tonight)
Issued at 446 AM MDT Sun May 15 2016

Primary near/short term meteorological concerns for the forecast district
include but are not limited to pops/qpf amounts,temperatures and
localized strong to marginally severe thunderstorm potential.

Majority of forecast district currently experiencing mostly cloudy
skies in combination with generally above seasonal early morning
temperatures as well as isolated shower and thunderstorm activity,
primarily over southern sections.

Recent real/near time data, computer simulations, PV analysis and
forecast model soundings suggest that an approaching upper
disturbance in combination with adequate atmospheric moisture will
allow for the development of generally scattered showers and
isolated to scattered thunderstorms, especially during the
afternoon into the evening hours.

In addition, some of the thunderstorms will be capable of generating
locally heavy rainfall and also be capable of entering the strong to
marginally severe stage as projected maximum localized capes, LI's
and 0-6 km shears near 1200 J/Kg, -6C and 45 knots respectively.

At this time, the potential for stronger storms favor locations
along and near the I-25 corridor and portions of the southeastern
Colorado plains...especially southern sections. Also, have depicted
snow accumulations(basically around 4 inches or less) over favored
higher mountain locations into tonight.

Will also depict areas of fog and low clouds over several locations
into this morning.  Finally, below seasonal mid-May maximum
temperatures in combination with near to above seasonal minimum
temperatures are expected over the majority of the forecast
district during the next 24 hours.

.LONG TERM...(Monday through Saturday)
Issued at 446 AM MDT Sun May 15 2016

Cool and unsettled weather can be expected thru at least midweek.
On Monday and upper level area of low pressure wl cover the Great
Basin and CO.  Moisture will increase over western portions of the
forecast area thru the day Monday, and as sfc high pressure works
its way westward acrs the sern CO plains, bringing east to ne sfc
winds, low level moisture wl increase.  As a result, pcpn acrs the
forecast area is expected to become widespread ovr the forecast area
in the afternoon and evening.  By late night, pcpn ovr the sw mtns
is expected to decrease, but ovr the sern plains it is expected to
remain widespread.

The upr low pressure system is expected to remains ovr the Great
Basin and CO on Tue.  Pcpn is expected to be widespread ovr the mtn
areas on Tue, with generally sct pcpn ovr the sern plains.  H7 temps
tue are expected to drop to around -2C ovr portions of the forecast
area.  The upper low center is expected to drop south into AZ on Wed
and pcpn still looks to be widespread ovr the mtn areas, with isold
to sct pcpn ovr the ern plains.

Temps Mon thru Wed wl be below average, with Tue generally being the
coolest day with highs at the lower elevations being in the upper
40s to lower 50s.  with such cool air being ovr the forecast area,
pcpn ovr the mtn areas wl be snow, with several inches expected ovr
the hyr elevations. Winter weather highlights wl likely be needed,
especially for Mon night over the ern and central mtns.

On Thu the upr trof wl be ovr NM and CO and wl be lifting
northeastward.  Pcpn is again expected to be widespread ovr the
forecast area.  Thu night the ECMWF is quicker to move the upr trof
eastward and out of the area than the GFS, and thus moves the pcpn
out of the area quicker.  Fri and Sat look like drier days as the
area wl be between weather systems, although there could be a few
showers/tstms ovr and nr the hyr trrn. Temps should also be quite a
bit warmer both days, with highs being in the 70s and 80s at the
lower elevations.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1116 AM MDT Sun May 15 2016

KALS...showers and thunderstorms have developed and will likely
impact the San Luis Valley through 02z/Mon. Reduced CIGS and VIS
are expected at the terminal along with gusty winds with any
thunderstorms that pass. Expect VFR conditions overnight with
another round of showers and thunderstorms expected on Monday.

KCOS and KPUB...showers and thunderstorms are expected this
afternoon and evening at both terminals. Reduced CIGS and VIS
along with gusty outflow winds are expected with thunderstorms as
they pass. Low stratus will likely produce MVFR to IFR conditions
overnight into Monday, especially at KCOS. Another round of
showers and thunderstorms are forecast for Monday afternoon and
evening.  Mozley

&&

.PUB Watches/Warnings/Advisories...
NONE.
&&

UPDATE...MOZLEY
SHORT TERM...77
LONG TERM...28
AVIATION...MOZLEY
Hazardous weather outlook, May 15, 11:24 AM MDT, 3 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
1124 AM MDT SUN MAY 15 2016

COZ058>089-093>099-161730-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA  VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY  ABOVE 8500FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FT-
WET MOUNTAINS BETWEEN 6300 AND 10000FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500FT/PIKE'S PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO VICINITY/PUEBLO COUNTY BELOW 6300 FEET-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
1124 AM MDT SUN MAY 15 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP OVER SOUTHERN
COLORADO THROUGH THIS EVENING. THE PRIMARY THREATS FROM THUNDERSTORMS
WILL BE LIGHTNING, SMALL HAIL, PERIODS OF LOCALLY HEAVY RAINFALL
AND WIND GUSTS AROUND 45 MPH.

IT APPEARS THAT THE HIGHEST POTENTIAL FOR STRONG TO MARGINALLY
SEVERE THUNDERSTORMS, CAPABLE OF PRODUCING HAIL AROUND AN INCH IN
DIAMETER AND WIND GUSTS AROUND 60 MPH SHOULD FAVOR LOCATIONS
ALONG AND NEAR THE INTERSTATE 25 CORRIDOR AS WELL AS SOUTHERN PORTIONS
OF THE SOUTHEASTERN COLORADO PLAINS.

ACCUMULATING SNOW OF 1 TO 4 INCHES IS ANTICIPATED OVER HIGHER
MOUNTAIN LOCATIONS BY SUNRISE MONDAY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE MONDAY
AFTERNOON AND EVENING ACROSS THE FORECAST AREA, AND OVER THE
MOUNTAINS AND HIGH VALLEYS ON TUESDAY AND WEDNESDAY.
THURSDAY, ISOLATED THUNDERSTORMS WILL BE POSSIBLE ACROSS THE
FORECAST AREA. FRIDAY AND SATURDAY, ISOLATED THUNDERSTORMS ARE
FORECAST OVER AND NEAR THE MOUNTAINS. THE MAIN THREATS FROM STORMS
WILL BE CLOUD TO GROUND LIGHTNING, SMALL HAIL, WIND GUSTS AROUND
40 MPH AND LOCALLY HEAVY RAIN.

SNOW ACCUMULATIONS WILL BE LIKELY OVER THE MOUNTAIN AREAS MONDAY
THROUGH THURSDAY...WITH SIGNIFICANT AMOUNTS OVER THE MOUNTAIN
PEAKS.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE OVER ALL OF SOUTHERN COLORADO TODAY AND TONIGHT.

88/88

Nearby

Winter Storm Watches in Colorado, 2016Every winter storm watch in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.